Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


neuropathy and resuming medsin older woman
Nov 27, 2004

I am 64 years old. I knew when I was infectin in '98 and started meds shortly thereafter. I developed neuropathy early on and through stopping meds for firt 8 weeks, going back on, changing (leaving out Zerit) and then three years ago interupting treatment til present - the neuropathy has just continued to get worse. My CD4's are presently 530 and the CD 4 % is 25 - was 19 in September but went up - viral load has fluctuated during the last year between 54,000 and presently 36,000. I have heard in a physician's speech on treatment options that people(what about women specifically?) over fifty are not as able to create as capable CD 4's as earlier in life..Also I am allergic to penicillan and get oral thrush and yeast infection with any antibiotics at all. My concern is that I feel that my neuropathy (as well as dramatically increased allergies) are related to the hiv in my system and though my numbers alone (if I were a youn man anyway) would not neccesitate treatment - I'm inclined to want to start treatment now. The doctors at my clinic are of varied opinions but the only woman there leans toward treating me now (again---and forever - there's the rub) What is your opinion? I feel there is little information on my age and sex so need all the input I can get to come up with my own decision.

Response from Dr. Lee

I tend to agree with your concern that your neuropathy may be related to the long-term damage of hiv on your system. It is not entirely clear what causes the neuropathy in HIV. (Chronic inflammation in your system, possible insulin resistance, etc.)It is quite clear that it is not solely the medications (although some, such as Zerit have been associated with worsening of neuropathy). I assume you have been evaluated for other causes of the neuropathy such as diabetes, and have tried medicines directed to controlling the neuropathy (amitriptyline, depakote, neurontin, or others). Thus, if there are no other contributing factors, I would tend to agree with your inclination to try therapy. Sorry, I have no information about previous therapy to inform a more specific recommendation. Talk to the doctor who seems most willing to individualize your treatment rather than sticking unreasonably close to the "guidelines" (which is, of course, what they are- not mandates).

Be well.


Previous
Second pregnancy worries
Next
MENAPAUSE?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement